Amphetamine Poisoning in Dogs

2 min read

Amphetamine Toxicity in Dogs

Amphetamines are a prescription medication used for a variety of reasons in human medicine. They are used to treat ADD/ADHD and narcolepsy. They are used for weight loss as well. They can also be obtained illicitly (crystal meth, methamphetamine, ecstacy). When ingested by your dog, however, amphetamines can be very toxic.

Amphetamine toxicity can occur in both dogs and cats. If you would like to learn more about how it affects cats, please visit this page in the petMD health library.

Symptoms

Possible symptoms of amphetamine poisoning in dogs include:

  • Restlessness
  • Panting
  • Hyperactivity
  • Sedation
  • Agitation/irritability/aggression
  • Muscle tremors
  • Seizures
  • Increased heart rate
  • Dilated pupils
  • Elevated blood pressure
  • Vomiting
  • Diarrhea
  • Drooling
  • Death

Causes

Most cases of amphetamine poisoning in dogs are accidental, caused by the dog ingesting pills that are dropped on the floor. Dogs may also find and ingest medication from pill bottles left on countertops and in other accessible areas. Occasionally, the drug may be given to the dog purposely.

Diagnosis

After asking you questions regarding the dog's medical history, your veterinarian will observe the animal for clinical signs consistent with amphetamine ingestion. Blood, urine or stomach contents can be tested for the presence of amphetamines, but it generally takes several days for results to be obtained. Therefore, treatment for amphetamine poisoning must be initiated before these results are returned.

Related Posts

Amphetamine Poisoning in Cats

PetMD Editorial
Sep 21, 2012

The 10 Most Common Poisons That Affect Cats

Lorie Huston, DVM
Apr 30, 2020

Is Your Cat Safe from These Common Poisons?

Lorie Huston, DVM
Mar 08, 2013

Heroin Reversal Drug Used to Save Life of Abused Cat

Patrick Mahaney, VMD
Aug 18, 2014